Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS Caribou, ME

August 1, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2011, 3:56 PM EDT for Aroostook County, Maine. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 3:56 PM EDT (19:56 UTC)
Expired
Aug 1, 2011, 5:00 PM EDT
In force
64 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 112 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS51 KCAR 011956
SVRCAR
MEC003-012100-
/O.NEW.KCAR.SV.W.0093.110801T1956Z-110801T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
356 PM EDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 500 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF WINTERVILLE...OR 7 MILES SOUTH OF DEBOULLIE
  MOUNTAIN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4704 6825 4679 6823 4679 6891 4698 6886
TIME...MOT...LOC 1957Z 265DEG 24KT 4688 6881

$$

BLOOMER
2 follow-up statements
382 
WWUS51 KCAR 012022
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
422 PM EDT MON AUG 1 2011

MEC003-012100-
/O.CON.KCAR.SV.W.0093.000000T0000Z-110801T2100Z/
AROOSTOOK ME-
422 PM EDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WINTERVILLE...OR 10 MILES NORTHWEST OF PORTAGE...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4704 6825 4679 6823 4679 6891 4698 6886
TIME...MOT...LOC 2022Z 265DEG 24KT 4689 6857

$$

BLOOMER
080 
WWUS51 KCAR 012051
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
451 PM EDT MON AUG 1 2011

MEC003-012101-
/O.EXP.KCAR.SV.W.0093.000000T0000Z-110801T2100Z/
AROOSTOOK ME-
451 PM EDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AROOSTOOK COUNTY WILL
EXPIRE AT 500 PM EDT...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4704 6825 4679 6823 4679 6891 4698 6886
TIME...MOT...LOC 2051Z 265DEG 24KT 4690 6829

$$

BLOOMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:21 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 1, 2:21 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT MON AUG 1 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA
WILL CONTINUE TO APPROACH TONIGHT THEN SLIDE OVER THE AREA ON
TUESDAY. THE LOW WILL MOVE OVER NOVA SCOTIA WEDNESDAY. HIGH
PRESSURE WILL RETURN THURSDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
UPPER LEVEL LOW PRESSURE MOVING IN FROM THE NORTHWEST WILL
CONTINUE TO CAUSE SHOWERS AND SOME THUNDERSTORMS OVERNIGHT MAINLY
ACROSS CENTRAL AND NORTHERN AREAS AS HEIGHTS CONTINUE TO LOWER.
SOME HEAVY DOWNPOURS WILL BE POSSIBLE...ESPECIALLY OVER THE NORTH
WHERE DIVERGENCE ALOFT COMBINED WITH SOME SURFACE CONVERGENCE
SHOULD ADD SOME LIFT. AS THE LOW CENTER MOVES OVER SOUTHERN MAINE
ON TUESDAY DEVELOPING SURFACE LOW PRESSURE NEAR THE COAST WILL
CAUSE SHOWERS TO CONTINUE...ESPECIALLY OVER THE NORTH. COOL AIR
POOLED ALOFT IS EXPECTED TO RESULT IN CONTINUED INSTABILITY. THIS
MAY CAUSE SOME HEAVIER DOWNPOURS AND SCATTERED THUNDERSTORMS TO
CONTINUE DURING THE DAY TUESDAY.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE ALONG THE MAINE COAST AT THE BEGINNING OF THIS
PERIOD WILL DRIFT TO THE EAST DURING THE DAY WEDNESDAY. AN UPPER
LEVEL TROUGH WILL REMAIN OVER THE STATE INTO THURSDAY. MODEL POPS
A LITTLE HIGH MID DAY THURSDAY SO WILL LOWER NUMBERS A LITTLE. HAVE
USED A MODEL BLEND FOR POPS. WILL INCLUDE THE MENTION OF THUNDERS
INTO EARLY TUESDAY EVENING. FOR WIND HAVE USE A BLEND OF THE NAM12
AND GMOS. THE GMOS WAS USED TO INITIALIZE THE TEMPERATURE GRIDS.
HAVE INCREASE MAXIMUM/MINIMUM RANGE SEVERAL DEGREES.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE EXTENDED MODELS CONTINUE TO AGREE THROUGH THE PERIOD. A
CONFUSED WEATHER PATTERN CONTINUES ACROSS THE REGION. A WEAK HIGH
PRESSURE RIDGE WILL BE CENTERED ACROSS THE REGION AT THE START OF
THE PERIOD. THIS HIGH PRESSURE RIDGE WILL BUILD SOUTHEAST INTO THE
GULF OF MAINE AS A LOW PRESSURE SYSTEM MOVE EAST ACROSS HUDSON BAY
WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH TO THE EASTERN GREAT
LAKES REGION. A SECONDARY LOW WILL MOVE NORTHEAST FROM THE
SOUTHERN GREAT LAKES REGION. BY SATURDAY MORNING THESE SYSTEM WILL
MERGE WEST OF THE APPALACHIANS THEN MOVE EAST INTO MAINE BY SUNDAY
EVENING. THIS SYSTEM WILL SLOWLY MOVE THROUGH THE AREA AS
MULTIPLE LOW PRESSURE SYSTEM MOVE ALONG THE FRONTAL BOUNDARY
SLOWING THE FORWARD MOVEMENT. BY LATE MONDAY EVENING THIS SYSTEM
WILL MOVE EAST INTO THE CANADIAN MARITIMES. HIGHER PRESSURE WILL
RIDGE IN THROUGH THE END OF THE PERIOD.

LOADED GMOS...MADE MINOR ADJUSTMENT TO SKY AND POP GRIDS...LOADED
NAWAVE 4 FOR SEAS IN THE COASTAL WATER. ADDED 20 PERCENT TO WINDS
FOR GUSTS OVER WATER...15 PERCENT FOR OVER LAND. &&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: CONDITIONS ARE EXPECTED TO DROP TO IFR TONIGHT AND
REMAIN MOSTLY IFR TUESDAY IN LOW CLOUDS AND SHOWERS.

SHORT TERM: MVFR/IFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA THROUGH TUESDAY.
FOG MAY AFFECT THE COASTAL WATERS AGAIN TONIGHT INTO TUESDAY.

SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40. FOR WAVES
WINDS ARE RELATIVELY LIGHT AND NO LONG PERIOD WAVE IS EXPECTED.
WILL GENERATE WAVE GRIDS WITH WNA/4.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...MIGNONE
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/MIGNONE
Hazardous weather outlook, Aug 1, 2:50 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT MON AUG 1 2011

MEZ001>006-010-011-015>017-029>032-021900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
250 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORM WILL MOVE THROUGH THE AREA THIS EVENING.
THUNDERSTORMS ACTIVITY HAS THE POTENTIAL TO BECOME SEVERE...WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORTON

In the hours before

Special weather statement, Aug 1, 12:52 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1252 PM EDT MON AUG 1 2011

MEZ001-011730-
NORTHWEST AROOSTOOK ME-
1252 PM EDT MON AUG 1 2011

THUNDERSTORMS MOVING INTO NORTHWESTERN AROOSTOOK COUNTY WILL BRING
HEAVY DOWNPOURS...CLOUDS TO GROUND LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL BETWEEN 1 PM AND 2 PM THIS AFTERNOON.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:00 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset60 min
Aug 1, 2:29 PM EDTSevere Thunderstorm WarningCARAroostook61 min
Aug 1, 3:43 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 1, 4:37 PM EDTSevere Thunderstorm WarningCARAroostook53 min
Aug 1, 5:08 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis67 min
Aug 1, 5:39 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 1, 7:24 PM EDTSevere Thunderstorm WarningCARPiscataquis66 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.